Vasculitis UK

Osteopoenia/osteoporosis

Just received my bones density scan results which shows osteopoenia. GP wants to follow up to discuss treatment options and try to coordinate with my rheumy. Does anyone have suggestions? I read that certain drugs like Fosamax interact negatively with Prednisone. Also does anyone wear weights? If so, what type? Open to any advice. Thanks so much.

7 Replies
oldestnewest

Your doctors should normally be the best people to advise, and your GP liaising with the rheumatologist sounds like a good idea. The treatment recommended will depend on various things, including your age, i.e. if a woman and pre menopausal or post menopausal.

Alendronic acid (Fosamax) is routinely prescribed to osteoporosis patients, but there are less clear guidelines for its use in osteopenia, which is a lower degree of bone loss, and not full blown osteoporosis. Alendronic acid has major consequences for dental health and dental treatment. It would normally make it difficult to do extractions etc. outside a hospital. So your medics would need to take that into account. They may, for example. Just recommend that you take calcium supplements for now.

I was diagnosed with osteopenia some years ago, and belatedly put on calcium chews. I've been on a hefty prednisolone dose since a major relapse in 2004, and that probably helped contribute to my bones continuing to worsen. I was diagnosed with full blown osteoporosis last year, and started on alendronic acid. I had to get my dental treatment up to date before then, including pulling a tooth that might have been left otherwise. Trust me I broke a tooth after that! If it had needed to be extracted I may have had to go to hospital, but my dentist managed a root canal and crown, so it's good for now.

Alendronic acid isn't an easy thing to take. I find it harder than many of the chemo drugs and steroids I've taken. It's very weird. I can give you more details if you want, but it's an unusual experience. But in my case I need it, so am persevering, and continuing to take my calcium etc.

I expect that Keyes will also chip in to give good advice about this, and in particular re questions you should ask your medics about this treatment.

Good luck!

1 like
Reply

Wow...thanka for sharing. I had no idea it was a hard drug to take. I went through early menopause (before 45) and of course steroids for the last 2 years. Been on calcium for a year...... I do have dental issues so thanks for that bit of info. Trying exercise and all that.....

Reply

It's not unpleasant to take, but it's a procedure definitely. You have to take it on an empty stomach, with water, no food, first thing in the morning. Then ideally stand or sit straight upright (absolutely no slouching) for 30 minutes, before eating breakfast to line your stomach. And you need to drink masses of water when you first take it. It feels a bit like throwing a firework down your throat, at least in terms of what it's like in terms of bubbling etc. It's very weird! It can cause a lot of throat problems and reflux. And nausea etc. But I find it more a pain because of how I have to rigidly take it, and then wait after. Unlike anything else. But at least I've learned that drinking it with an absurd amount of water seems to reduce the side effects.

But I suspect that that dental problems could be more of an issue for you. Alendronic acid affects how the blood supply goes to the jaw, so if you have major dental surgery etc. there's a risk that you'll get an infection or bone death. It's pretty dire, which is why any procedures like that have to be done only if needed, and in a very sterile environment - usually hospital. Normally it's easier to do other things!

But there are other options, like calcium chews, which may be a better choice for you now, with your results as they stand. And weight bearing exercise can, I believe, help.

In the UK we have an osteoporosis society which I've found very helpful through their website.

nos.org.uk

You may something similar in the US, but the same advice re exercise etc. will apply wherever.

1 like
Reply

Fosamax, aka alendonic acid is routinely used along with pred - many doctors seem to write the scripts without thinking - or even doing a dexascan.

However - osteopenia may not justify the use of bisphosphonates. My bone density scan taken just a couple of months after starting pred showed osteopenia with t-scores of -1.3 and better so my GP agreed with my decision NOT to take alendronic acid. The dexascan done after about 4 years on pred was, to all and purposes, identical (they were doneon different machines so can't be compared directly) and a further scan done last year at the same hospital so possibly the same machine gave t-scores of -1.5 and -1.0. I have taken calcium and vit D supplements the entire time - that has been adequate.

However, in the meantime, there is further evidence emerging that bisohosphonates used long term (more than 2 to 3 years) can result in the formation of cracks in the denser bone they create. Which result in an increased spontaneous fracture risk - exactly what it is claimed they are to prevent. Denser bone is not automatically stronger bone - part of the objections to their use anyway. If you have a history of reflux or swallowing problems you should not be put on oral bisphosphonates anyway - as viv has described they can cause worse problems.

If you want to know more about using supplements and exercise then HeronNS on the PMRGCA forum was told her t-score at the start was -2.0 or -2.1 and she desperately did not want to take bisphosphonates - I suspect most people who did their due diligence would be very unwilling. She got a weighted vest and researched the correct use of supplements and improved her t-score from -2.0 (treatment required) to -1.6 (no treatment needed) in a year. She is very happy to share her experiences with others.

4 likes
Reply

Woweeeeeeee....thanks!

Reply

I have never had a bone scan until I recently nagged them go one after hearing more about risedronate recently. They really avoided doing this. I am waiting for the results. I am premenopausal with no children. I couldn’t cope with Alendronic acid ( chest pain). So I was put on risedronate and have been on this constantly for over 5 years since my initial diagnosis! My doctors do not want to take me off in spite of me questioning this. I have always been on Cali chews but no other options were discussed, other than a brief mention of weight bearing exercise. when Reading this with previous responses, I think this shows the need to be actively involved and question your care and not just trust a dr.

1 like
Reply

I visited with my GP yesterday and she seems adamant that I get on a bus phosphate. My rheumy says no. The vasculitis affects my retina and already have some limited vision....one of the side effects is ocular inflammation. My DEXA results are that my hips are okay but my spine is -1.9. It's a hard decision to make. Any thoughts anyone? Thanks

Reply

You may also like...